Care of dying adults in the last days of lifeMarch 21 2016
This guideline published by the National Institute for Health and Care Excellence (NICE) covers the clinical care of adults (18 years and over) who are dying during the last 2 to 3 days of life. The guideline contains specific advice relevant when caring for people with dementia.
The guideline aims to improve end of life care for people in their last days of life by communicating respectfully and involving them, and the people important to them, in decisions and by maintaining their comfort and dignity. The guideline covers how to manage common symptoms without causing unacceptable side effects and maintain hydration in the last days of life.
In regard to pain management for people with dementia, the guideline states:
- For a person who is unable to effectively explain that they are in pain, for example someone with dementia or learning disabilities, use a validated behavioural pain assessment to inform their pain management.
Management of anxiety, delirium and agitation
In regard to the management of anxiety, delirium and agitation for people with dementia, the guideline states:
- Explore the possible causes of anxiety or delirium, with or without agitation, with the dying person and those important to them. Be aware that agitation in isolation is sometimes associated with other unrelieved symptoms or bodily needs for example, unrelieved pain or a full bladder or rectum
- Consider non‑pharmacological management of agitation, anxiety and delirium in a person in the last days of life.
- Treat any reversible causes of agitation, anxiety or delirium, for example, psychological causes or certain metabolic disorders (for example renal failure or hyponatraemia).
- Consider a trial of a benzodiazepine to manage anxiety or agitation.
- Consider a trial of an antipsychotic medicine to manage delirium or agitation.
- Seek specialist advice if the diagnosis of agitation or delirium is uncertain, if the agitation or delirium does not respond to antipsychotic treatment or if treatment causes unwanted sedation.